Alert archive / Idaho / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Boise, ID

June 8, 2006Twin Falls County, Idaho

NWS Boise, ID issued this flash flood warning at Jun 8, 2006, 3:01 PM MDT for Twin Falls County, Idaho. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2006, 3:01 PM MDT (21:01 UTC)
Expired
Jun 8, 2006, 4:30 PM MDT
In force
89 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 181 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 082101
FFWBOI
IDC083-082230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
301 PM MDT THU JUN 8 2006

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 430 PM MDT.

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...HOLLISTER.

LAT...LON 4226 11480 4219 11469 4243 11441 4253 11450

$$

LRC
3 follow-up statements
000 
WGUS75 KBOI 082135
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
331 PM MDT THU JUN 8 2006

IDC083-082230-
TWIN FALLS ID-
331 PM MDT THU JUN 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL TWIN FALLS COUNTY...

AT 328 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.  AT 320 PM MDT 0.96 
INCH OF RAIN WAS MEASURED IN LESS THAN ONE HOUR AT HOLLISTER WITH 
HEAVY RAIN STILL FALLING.  US HIGHWAY 93 WAS REPORTED FLOODED NEAR 
HOLLISTER.

LOCATIONS IMPACTED INCLUDE...HOLLISTER.

LAT...LON 4226 11480 4219 11469 4243 11441 4253 11450

$$
000 
WGUS75 KBOI 082156
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
353 PM MDT THU JUN 8 2006

IDC083-082230-
TWIN FALLS ID-
353 PM MDT THU JUN 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL TWIN FALLS COUNTY...

AT 350 PM MDT...BOISE DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS 
CONTINUING TO PRODUCE FLASH FLOODING.  SINCE 330 PM THE HEAVIEST 
RAINS HAD SHIFTED SOUTH TOWARD SALMON FALLS CREEK RESERVOIR. THE 
ACCESS ROAD FROM U.S. HIGHWAY 93 IS LIKELY TO BECOME FLOODED.

LAT...LON 4210 11491 4207 11475 4219 11463 4237 11447
      4244 11459

$$
000 
WGUS75 KBOI 082227
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
427 PM MDT THU JUN 8 2006

IDC083-082237-
TWIN FALLS ID-
427 PM MDT THU JUN 8 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR CENTRAL 
TWIN FALLS COUNTY...

LAT...LON 4210 11491 4207 11475 4219 11463 4237 11447
      4244 11459

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:55 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 12:55 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1255 PM MDT THU JUN 8 2006

.UPDATE...ISOLATED SEVERE STORMS WITH LARGE HAIL AND GUSTY WINDS
WILL MOVE NORTHEAST AROUND 15 MPH THIS AFTERNOON AND EVENING OVER SW
IDAHO. IN ADDITION HEAVY RAINFALL/FLASH FLOOD AND CONTINUED HIGH
ELEVATION SNOWMELT HAVE BROUGHT RENEWED HYDROLOGY CONCERNS.

.HYDROLOGY...THE FLASH FLOOD THREAT FOR THE WEST CENTRAL AND BOISE
MOUNTAINS WILL CONTINUE UNTIL EARLY EVENING AND THEN DIMINISH AS
DRIER AND COOLER AIR WORKS IN FROM THE WEST. RIVERS ORIGINATING AT
HIGH ELEVATIONS SUCH AS THE BOISE AND BIGWOOD HAVE ALSO RESPONDED TO
THE RECENT HOT WEATHER AND SHOWER ACTIVITY. MINOR FLOODING HAS
RE-DEVELOPED NEAR HAILEY ON THE BIGWOOD BUT IS NOT EXPECTED TO
SPREAD DOWNSTREAM BELOW MAGIC RESERVOIR.  FLOWS ON THE BOISE RIVER
HAVE ALSO INCREASED JUST AS RESERVOIRS ARE REACHING FULL CAPACITY.
THIS MEANS THAT FLOW PAST GLENWOOD BRIDGE WILL INCREASE TO AROUND
5000 CFS THROUGH THE WEEKEND. RIVER LEVELS THROUGH BOISE WILL RISE
ABOUT 2 FEET ABOVE LEVELS OBSERVED ON THURSDAY. THESE LEVELS WILL BE
BELOW FLOOD STAGE BUT HIGH ENOUGH TO CAUSE WATER ENCROACHMENT ONTO
SOME AREAS OF THE GREEN BELT PATH.

.AVIATION...KTWF...A SEVERE THUNDERSTORM SOUTHWEST OF TWIN FALLS
WILL MOVE NE AROUND 15 MPH THROUGH NE TWF COUNTY THROUGH 130 PM. SEE
WUUS55/WWUS55 KBOI BOISVRBOI/BOISVSBOI FOR DETAILS.
PREVIOUSLY...PREDOMINANTLY VFR CONDITIONS WILL CONTINUE THROUGH
AFTERNOON AND TONIGHT HOWEVER MUCH OF THE CENTRAL/BOISE MOUNTAINS OF
IDAHO WILL SEE DETERIORATING CONDITIONS BY NOON. OVER EASTERN OREGON
BUILDING MARITIME HIGH PRESSURE WILL BRING NORTHWEST WINDS...DRIER
AND MORE STABLE AIR THROUGH KBNO-KBKE 18Z-21Z...UNTIL THEN EXPECT
ISOLATED IFR VIS IN THUNDERSTORMS WITH MVFR CEILINGS AND MOUNTAIN
OBSCURATION. THROUGH 6Z IN THE CENTRAL MOUNTAINS AND UNTIL 3Z OVER
THE SOUTHWEST IDAHO MOUNTAINS EXPECT NUMEROUS SHOWERS TO DEVELOP
WITH THUNDERSTORMS INCREASING IN COVERAGE FROM ISOLATED TO
SCATTERED. EXPECT VIS DOWN TO 2 MILES AND CIG DOWN TO 1500 FT IN
PRECIPITATION WITH SFC WINDS AROUND 35KTS IN AND NEAR THUNDERSTORMS.
HEAVY RAIN IS EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY THROUGH THE CENTRAL/BOISE MOUNTAINS WITH IFR CIG/VIS.
POTENTIAL EXISTS FOR STRONG TO ISOLATED SEVERE STORMS LATE THIS
AFTERNOON AND ESPECIALLY EARLY EVENING OVER NORTHERN PORTIONS OF THE
FORECAST AREA.  ISOLATED WIND GUSTS TO 50 KTS WITH BRIEF HEAVY RAIN
AND HAIL IS ALSO POSSIBLE IN AND NEAR THIS ISOLATED SEVERE
CONVECTION.

&&

.PREV DISCUSSION...AS THE HIGH PRESSURE AREA OVER THE GREAT BASIN
CONTINUES TO SHIFT EASTWARD SO DOES THE PULL OF MOISTURE FROM
CENTRAL MEXICO. CLOUD COVER IS THINNING IN THE SOUTHWEST PORTIONS OF
OUR OREGON ZONES AS WELL AS IN THE TREASURE VALLEY. THE MAIN CONCERN
OVER OUR IDAHO ZONES IS THAT THIS ADDED HEATING WILL FURTHER
DESTABILIZE THE ATMOSPHERE LEADING TO THUNDERSTORM DEVELOPMENT WITH
THE POSSIBILITY OF SOME STORMS BECOMING SEVERE. A FEW TENTHS OF AN
INCH OF RAIN HAS ALREADY FALLEN FROM THUNDERSTORMS OVER THE BOISE
AND WEST CENTRAL MOUNTAINS WITH ADDITIONAL SHOWERS EXPECTED IN A
MOIST AND DESTABILIZING ATMOSPHERE...SO A FLASH FLOOD WATCH WAS
ISSUED FOR THOSE MOUNTAIN ZONES. HAVE RAISED THE QPF AND POP VALUES
IN THE GRIDS TO REFLECT THIS. OTHERWISE FORECAST LOOKS TO BE ON
TRACK. SEE PREVIOUS DISCUSSION.

&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 6 PM FOR ZONES 11 AND 13
OR...NONE.

&&

WEATHER.GOV/BOISE

VM/JB/DG/DF
Hazardous weather outlook, Jun 8, 7:03 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
703 AM MDT THU JUN 8 2006

IDZ011>016-028>030-ORZ061>064-091315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
603 AM PDT THU JUN 8 2006 /703 AM MDT THU JUN 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH PRESENTLY CENTERED OVER EASTERN COLORADO HAS HELPED TO PULL
IN A MONSOON-LIKE MOISTURE TAP FROM CENTRAL MEXICO. THIS MOISTURE
COMBINED WITH DAYTIME HEATING AND DYNAMICS SHOULD HELP TO INITIATE
THUNDERSTORMS THROUGHOUT THE AREA...WITH THE BEST CHANCE OF
SEVERE WEATHER OVER IDAHO WHERE THE GREATER INSTIBILITY AND
STRONGER SHEAR ARE. THERE IS A THREAT FOR SUPERCELLS WITH HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORIDNG
TO STARDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 8, 12:52 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1252 PM MDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 WSW HOLLISTER         42.34N 114.65W
06/08/2006  E0.88 INCH       TWIN FALLS         ID   TRAINED SPOTTER

&&
Local storm report, Jun 8, 1:28 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
128 PM MDT THU JUN 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             TWIN FALLS              42.56N 114.46W
06/08/2006  E0.88 INCH       TWIN FALLS         ID   BROADCAST MEDIA

            PUBLIC SOUTH OF TWIN FALLS CALLED IN REPORT TO KMVT.

&&

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:09 AM MDTFlash Flood WatchBOIAdams, Boise, Camas, Elmore, Gem, Valley and 1 more8 hr
Jun 8, 12:45 PM MDTSevere Thunderstorm WarningBOITwin Falls45 min
Jun 8, 3:04 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee41 min

Nearby

Flash Flood Warnings in Idaho, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.